Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 478, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 6:28 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 6:28 PM MDT (00:28 UTC)
- Expired
- Aug 19, 2016, 7:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:10 PM MDT | TSTM WND GST 65 | 18 S Flagler, CO | PASSED ON FROM MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
774
WUUS53 KGLD 200028
SVRGLD
COC017-063-200115-
/O.NEW.KGLD.SV.W.0478.160820T0028Z-160820T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 715 PM MDT
* AT 627 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF ARRIBA TO 14 MILES SOUTHWEST OF
FLAGLER TO 6 MILES SOUTH OF HUGO...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FLAGLER AND SEIBERT.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3944 10315 3931 10282 3895 10291 3888 10316
TIME...MOT...LOC 0027Z 311DEG 22KT 3935 10323 3916 10327 3904 10351
HAIL...1.00IN
WIND...60MPH
$$
HUSTED3 follow-up statements
211
WWUS53 KGLD 200047
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT FRI AUG 19 2016
COC017-063-200115-
/O.CON.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
647 PM MDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...
AT 647 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF FLAGLER TO 14 MILES SOUTHEAST OF
ARRIBA TO 7 MILES WEST OF BOYERO...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLAGLER AND SEIBERT.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3944 10315 3931 10282 3895 10291 3888 10316
TIME...MOT...LOC 0047Z 317DEG 26KT 3928 10312 3909 10316 3897 10340
HAIL...1.00IN
WIND...60MPH
$$
HUSTED366
WWUS53 KGLD 200057
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT FRI AUG 19 2016
COC017-063-200115-
/O.CON.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
657 PM MDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...
AT 657 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF FLAGLER TO NEAR BOYERO...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3926 10315 3917 10286 3895 10291 3888 10316
TIME...MOT...LOC 0057Z 308DEG 27KT 3923 10304 3904 10308 3892 10332
HAIL...1.00IN
WIND...60MPH
$$
HUSTED502
WWUS53 KGLD 200114
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT FRI AUG 19 2016
COC017-063-200124-
/O.EXP.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
714 PM MDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 715 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3926 10315 3917 10286 3895 10291 3888 10316
TIME...MOT...LOC 0114Z 311DEG 22KT 3923 10304 3904 10308 3892 10332
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:44 PM MDT, 44 minutes earlier.
Area forecast discussion, Aug 19, 5:44 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 544 PM MDT FRI AUG 19 2016 .UPDATE... Issued at 540 PM MDT Fri Aug 19 2016 Updated forecast to better reflect current precipitation trends as large portion of CWA has been and will remain precipitation free for another few hours. && .SHORT TERM...(This evening through Saturday) Issued at 206 PM MDT Fri Aug 19 2016 The cold front that pushed trough the forecast area overnight has plunged into the Panhandle region of the southern High Plains with cooler air backed up against the front range of the Colorado Rockies. The surface low that has deepened along this front is lifting out along the front draped across central Kansas towards southeast Nebraska. Ongoing overnight showers and thunderstorms that continued through the morning have reintensified this afternoon ahead of the surface low as they encountered a more unstable airmass and are being aided by the associated shortwave through aloft that will continue across Kansas and Nebraska this evening. Additional thunderstorms are developing this afternoon over the Rockies from southern Montana through Wyoming and into Colorado as the main upper trough begins to swing through the northern plains tonight. Expect the main area of storms associated with this feature to remain well north of the forecast area as they move east and dissipate across Nebraska overnight. Another area of storms should transition southward along the front range of Wyoming and Colorado as the trough swings east with some of these storms moving over the plains and possibly making it into the far western sections of the forecast area this evening before dissipating around midnight tonight. Temperatures across the forecast area will remain cool through Saturday with highs only in the 70s as high pressure moves into the plains states and the upper trough swings towards the Great Lakes region. .LONG TERM...(Saturday night through Friday) Issued at 132 PM MDT Fri Aug 19 2016 Forecast issues will be how much temperatures rise the beginning of next week and the chances of rainfall beginning in the middle of next week. Satellite showing showing an amplified flow from the central Pacific into eastern North America. Saturday night...Area under subsidence as strong system digs into the north central portion of the country. Potentially a really cool night as light and variable winds will be in place as a result of the surface winds moving through and to the east of the area. Considering what the analysis is showing upstream, did lower the low temperatures a little and went toward the cooler guidance. Sunday/Sunday night...Ridging and much drier air mass pushes over the area. This will keep conditions dry. Southerly winds will increase, getting close to breezy, and will bring in warmer air. Models may be a little warm considering the cooler start and southerly winds will probably have some recycled cool air in it. Monday...Ridging flattens and gets pushed east as next trough develops/moves into the western portion of the country. Strong upper system is in the northern portion, over southwest Canada, of this trough. Surface focus looks to remain to the west of the area through the day. Weak shortwave trough will still be out to the west. Air mass is still pretty dry and the lift is weak and still out to the west. So will keep it dry for now. Air mass looks warmer and raised a few degrees from the expected Sunday maxes. Monday night through Friday...Next cold front moves into the area at the beginning of this period. A lee side/prefrontal surface is over the western portion of the area in advance of this next cold front. As result of these boundaries, and another front later in the week, and several shortwave troughs moving through the mean trough/west to northwest flow aloft will make for a cooler and more active period. After above normal high temperatures on Tuesday, the remainder of the period looks to near to a little below normal. There looks to be a chance for thunderstorms each day with Thursday and thursday night having the least chance. The forecast blend catches this nicely, is reasonable, and did not make any changes. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 540 PM MDT Fri Aug 19 2016 VFR Conditions will prevail through the period although a period of stratus below 020 possible for a few hours tonight behind next surge of cooler air. May also see spotty storms develop along this area of lower clouds which could produce locally lower flight categories. At this time...looks like coverage will remain too sparse to include in terminal. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...LOCKHART LONG TERM...BULLER AVIATION...JRM
Hazardous weather outlook, Aug 19, 3:04 PM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 304 PM MDT FRI AUG 19 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 304 PM MDT FRI AUG 19 2016 /404 PM CDT FRI AUG 19 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WHILE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:14 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Aug 19, 7:39 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.